|Year : 2020 | Volume
| Issue : 5 | Page : 826-827
Blaschkoid lichenoid drug eruption due to tenofovir
RekhaVirath, Manisha Balai, Lalit Kumar Gupta
Department of Dermatology, Venereology and Leprology, R.N.T. Medical College, Udaipur, Rajasthan, India
|Date of Submission||30-Sep-2019|
|Date of Decision||04-Apr-2020|
|Date of Acceptance||01-Jun-2020|
|Date of Web Publication||19-Sep-2020|
Department of Dermatology, R.N.T. Medical College, Udaipur - 313 001, Rajasthan
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
RekhaVirath, Balai M, Gupta LK. Blaschkoid lichenoid drug eruption due to tenofovir. Indian Dermatol Online J 2020;11:826-7
|How to cite this URL:|
RekhaVirath, Balai M, Gupta LK. Blaschkoid lichenoid drug eruption due to tenofovir. Indian Dermatol Online J [serial online] 2020 [cited 2021 Aug 1];11:826-7. Available from: https://www.idoj.in/text.asp?2020/11/5/826/295578
A 42-year-old male presented with a 6-months history of mildly itchy lichenoid eruptions on the lateral side of the face, neck, upper arm, and upper back in blaschkoid pattern. The lesions were bilaterally symmetrical. The patient was a known case of HIV infection for the last 1 year and was on tenofovir, lamivudine, and efavirenz. After 6 months of initiating this regimen, he developed violaceous papular lesions over the face with gradual extension to the upper extremities, neck, and upper back in a linear pattern [Figure 1]a, [Figure 1]b, [Figure 1]c. Oral examination revealed hyperpigmentation of right and left buccal mucosa and hard palate. The patient denied a history of any other drug intake. The systemic examination was also normal. His absolute CD4 count at the time of presentation was 273 cells/mm3. Routine laboratory investigations such as complete blood count, liver function, and renal function tests were normal. Serology for hepatitis C virus and hepatitis B virus was negative. Skin biopsy obtained from the upper back revealed epidermal atrophy, basal vacuolar degeneration, and apoptotic keratinocytes. The upper dermis exhibits focal interface inflammation with mononuclear cells and many melanophages [Figure 2]a and [Figure 2]b.
|Figure 1: (a) Lichenoid rash over face and trunk. (b) Lichenoid papules in a linear pattern over shoulder extending upto arm (Right side). (c) Lichenoid papules in a linear pattern over shoulder extending upto arm (Left side)|
Click here to view
|Figure 2: (a) Epidermal atrophy, basal vacuolar degeneration, and apoptotic keratinocytes. The upper dermis exhibits focal interface inflammation with mononuclear cells and many melanophages (H and E, ×10). (b) Epidermal atrophy, basal vacuolar degeneration, and apoptotic keratinocytes. The upper dermis exhibits focal interface inflammation with mononuclear cells and many melanophages (H and E, ×40)|
Click here to view
The patient was referred to Antiretroviral therapy (ART) center and his drug regimen was modified by substituting tenofovir with abacavir. Cutaneous lesions were treated with topical steroids, emollients, and oral antihistamines. The lesions gradually regressed with residual hyperpigmentation. There was no recurrence of the lichenoid eruptions during the 6-months follow-up period. Based on gradual regression after dechallenge and absence of occurrence of the new lesion, diagnosis of tenofovir induced lichenoid drug eruption was made. Causality assessment based on the Naranjo adverse reaction scale revealed a score of 5, suggesting a “Probable” association of tenofovir to lichenoid drug eruption.
| Discussion|| |
Lichenoid drug eruptions are common cutaneous adverse effects usually associated with gold, antimalarials, antihypertensives, NSAIDs, and biological agents. The exact etiology of a lichenoid drug eruption is unknown and possibly involves a T-cell mediated autoimmune damage to the basal keratinocytes. After stopping the drug, the altered keratinocytes are cleared and that leads to resolution of the rash.
The time interval between the initiation of the offending drug and the appearance of the cutaneous lesions as well as time for resolution of lesions after cessation of the offending drug is relatively long compared to other drug reactions and varies from months to years. Histopathology shows lichenoid interface dermatitis and the infiltrate tends to be less dense, deeper, pleomorphic with eosinophils, and plasma cells in varying proportions. Focal parakeratosis and necrotic keratinocytes in the epidermis are additional histological features. Cessation of the causative drug remains the mainstay of the treatment for lichenoid drug eruption. Mild cases may be managed by topical corticosteroids and systemic antihistamines while in severe cases, administration of systemic corticosteroids may be required.
Tenofovir is an antiretroviral drug belonging to the nucleotide reverse transcriptase inhibitor group. It is relatively safe drug and cutaneous adverse effects to tenofovir have rarely been reported. We could find only two published reports, on tenofovir induced lichenoid drug eruption in an extensive search of the English literature (PubMed, Google Scholar, Scopus, Medline, Embase, Index Medicus, Index Copernicus). In the first case report, lichenoid lesions were present on arms and scalp and the second case had a distribution of rash over trunk and extremities. To our knowledge, this represents the first case of blaschkoid lichenoid drug eruption caused by tenofovir.
Cutaneous adverse reactions are a common complication of antiretroviral therapy. The pattern of rash in our case was interesting and occurred in linear and blaschkoid pattern, hitherto unreported. Newer reactions and unusual patterns to the drugs previously unreported may occur in HIV infected patients and the clinician should be aware of this possibility.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kumar R, Masatkar V, Gupta LK. Lichenoid drug reactions. In: Gupta LK, Martin AM, editors. IADVL's Textbook on Cutaneous Adverse Drug Reactions - A Comprehensive Guide. 1st
ed. Mumbai: Bhalani Publishing House; 2018.p. 124-9.
Majmudar V, Al-Dulaimi H, Dodd H. Lichenoid drug eruption secondary to treatment with nicorandil? Clin Exp Dermatol 2008;33:193-4.
Woolleya IJ, Veitchb AJ, Harangozoa CS, Moylea M, Kormana TM. Lichenoid drug eruption to tenofovir in an HIV/hepatitis B virus co-infected patient. AIDS 2004;18:1857-65.
Gupta M, Gupta H, Gupta A. Tenofovir induced lichenoid drug eruption. Avicenna J Med 2015;5:95-7.
] [Full text]
[Figure 1], [Figure 2]